Anti-depressants to blame for death, mother says

 

THE MOTHER of a Trinity College student who killed one person and then stabbed himself to death has blamed his death on anti-depressants he was taking.

Leonie Fennell said her son Shane Clancy had become increasingly agitated after taking the anti-depressant Citalopram (cipramil), a class of drug known as selective serotonin re-uptake inhibitors (SSRI).

He was prescribed the drug when he complained to the doctor about being severely depressed. That was just three weeks before he killed himself and Sebastian Creane, the boyfriend of his exgirlfriend Jennifer Hannigan.

Ms Fennell told an inquest into her son’s death that his behaviour while on the drug was “not the Shane we knew”. She said her son, a final-year Arts student in TCD, had been a “well-rounded young man” who was kind to others, but he underwent a seismic shift in May 2009 over the break-up of his relationship with Ms Hannigan and his heart was “broken”.

He received his first course in cipramil at the Carlton Clinic in Bray on July 27th last year. Four days later he rang the clinic to complain that his tongue was swollen and he was very agitated. He left a message with the receptionist but the doctor did not call back.

On August 5th, he took an overdose of the drug in an attempted suicide. On August 7th, the locum doctor in Ashford prescribed him a three-week course in the drug at a lower dosage.

Ms Fennell told a jury at the East Wicklow Coroner’s Court that she was “somewhat surprised” he had been prescribed the drug again. Breaking down in the witness box, Ms Fennell said she wanted to get the message out there that drugs such as Citalopram can be dangerous.

“ . . . Other people have to be informed that this can happen because if it happens to Shane it can happen to anybody,” she said.

Asst State Pathologist Dr Declan Gilsenan said levels of Citalopram found in toxicology reports were 15 times that of the normal therapeutic dose.

The levels were somewhere between “toxic and lethal”, he told the inquest jury.

Dr Gilsenan said he was not an expert in the field but he had heard of international evidence that this drug should not be given to people under the age of 18 and that the drug often inhibited people’s decision-making powers before it started to work.

Irish-born psychiatrist Prof David Healy, the author of Let Them Eat Prozac, told the inquest it was clear from the evidence that Shane Clancy had had a bad reaction to the drug and should not have been prescribed another course.

He said Mr Clancy’s actions were “extraordinarily rare” but it did happen that such drugs contributed to a patient’s problem and made it worse in a small number of cases. Some people could commit suicide or be violent on the drugs, he said.

He explained that the toxicology reports of the level of the drug in Mr Clancy’s system did not necessarily mean he had taken an overdose, as such reports were often inaccurate.

Prof Healy, who works at the Cardiff University school of medicine in Wales, said there was a “low level” of public awareness about the potential impact of these drugs and he was as in favour of compulsory monitoring of patients on them.

The coroner for East Wicklow, Dr Cathal Louth, refused a request by the College of Psychiatry in Ireland to allow it to question Prof Healy’s evidence.

Ciaran Craven BL, for the college, interjected during the inquest saying there were concerns about linking SSRIs to suicidal and homicidal behaviour.

Mr Craven said he was worried that without expert testimony from the college people could be discouraged from taking medication perfectly suited to them.

The jury had to be dismissed while the coroner heard the application but Mr Louth rejected the request and said he was happy with the evidence he had heard.

Afterwards, psychiatrist Prof Patricia Casey said she was disappointed the college was not allowed to give evidence and it would be responding today.

A statement from Lundbeck, the makers of Cirpramil, said there was “no evidence” linking the drug to violence and it actually had the opposite impact.

There was no increase in the risk of suicide and studies had shown no increase in violent behaviour in those who take the drug, Lundbeck said.